Yes, these drops used together can definitely cause bradycardia, especially the beta blocker (timolol) mixed with the brimonidine. The timolol can also cause heart blocks and arrhythmias as a side effect along with hypotension or low blood pressure. The drug can be absorbed systemically and produce signs of beta blockade. They should have advised you to monitor your pulse and blood pressure and report slow rate to the prescriber. These are generally temporary effects and once the medication is stopped the heart returns to its normal state. I'm betting that these drugs were given after a cataract surgery? These drugs are commonly used in the postoperative period if the pressure is high after a cataract surgery. Once the area has healed and the pressure has returned to normal the drugs are stopped. These drugs generally do not produce any lasting effects.
The heart, its cells and its electricity may come under the many outside influences causing it to beat more slowly. Sinus bradycardia (brady=slow + cardia=heart) by definition, is a heart beat generated by the SA node at a rate slower than 60 beats per minute. This may be normal in people who are active and athletic or in patients taking medications designed to slow the heart like beta blockers or calcium channel blockers.
Vasovagal syncope is an episode of profound sinus bradycardia associated with a noxious stimulus that causes the vagal system of the body to kick in and slow the heart rate. While the sympathetic system of the body is mediated by adrenaline, the parasympathetic system is mediated by the vagus nerve and the chemical acetylcholine, which promotes the exact opposite body reaction than adrenaline. In some people, exposure to pain or a difficult emotional situation can stimulate the vagus nerve, slow the heart, and dilate blood vessels (veins), causing cardiac output to decrease and making a person feel lightheaded or faint. The vagus nerve also can be stimulated to slow the heart when one bears down to urinate (micturition syncope) or have a bowel movement.
Heart blocks involving the ventricle may be asymptomatic and of little consequence except to point to underlying heart or lung disease. They are diagnosed by EKG.
Heart blocks involving the atrium can be classified as first, second, and third degree.
First degree heart block is common and of little significance. There is a slight delay in getting the electrical signal from the SA node to the AV node, but the heart functions normally.
There are two types of second degree heart block (Mobitz I and Mobitz II) but only the Mobitz II type can be a precursor to a life threatening rhythm problem.
Third degree heart block describes the complete loss of connection between the electrical activity of the atrium and the ventricle. Second and third degree heart blocks are diagnosed by analyzing heart rhythm strips and EKGs.
Heart blocks are symptomatic because the heart beats so slowly that cardiac output is decreased. The symptoms may include lightheadedness or passing out (syncope), weakness, shortness of breath, and chest pain.
Diagnosis and treatment of life-threatening heart block happen at the same time. Often a temporary pacemaker may be placed to stabilize the patient, and then decisions are made as to what type of permanent solution is appropriate.
If the medications had caused the bradycardia and block it is likely that after the medications were discontinued that your heart would have returned to its normal rhythm. You should consult a cardiologist to evaluate the heart. Bradycardia can be controlled with medication. Block is treated if the condition causes very irregular heart rate and symptoms as mentioned above. EKG is the best test to watch for rhthm disorders. A cardiologist may have you wear what is called a Holter monitor (which is basically just a little device that monitors and records heart rhythm and one wears it for a prescribed amount of time). The Dr can then analyze the rhythm at a later date. It can then be decided if the rhythm disorders need to be treated any further.